Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS Shreveport, LA

June 21, 2020McCurtain County, Oklahoma; Sevier County, Arkansas; Red River County, Texas

NWS Shreveport, LA issued this flash flood warning at Jun 21, 2020, 12:45 PM CDT for McCurtain County, Oklahoma; Sevier County, Arkansas; Red River County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 12:45 PM CDT (17:45 UTC)
Expired
Jun 21, 2020, 5:45 PM CDT
In force
5 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Sevier County, AR, McCurtain County, OK, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 147 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1512 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

879 
WGUS54 KSHV 211745
FFWSHV
ARC133-OKC089-TXC387-212045-
/O.NEW.KSHV.FF.W.0034.200621T1745Z-200621T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1245 PM CDT Sun Jun 21 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Northwestern Sevier County in southwestern Arkansas...
  McCurtain County in southeastern Oklahoma...
  Northwestern Red River County in northeastern Texas...

* Until 345 PM CDT.

* At 1245 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over 3 inches of rain have 
  fallen in some areas. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  De Queen, Idabel, Broken Bow, Gillham, Manchester, Bagwell, Wright 
  City, Valliant, Detroit, Millerton, Garvin, Oak Hill, Glover, 
  Golden, Holly Creek, Hochatown, Mount Herman, Sherwood, Bethel and 
  Farmers Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3424 9515 3424 9505 3451 9505 3451 9446
      3419 9447 3419 9429 3399 9438 3358 9531
      3388 9531 3388 9530 3391 9527 3389 9526
      3396 9523 3394 9516

FLASH FLOOD...RADAR INDICATED

$$

20
1 follow-up statement
404 
WGUS54 KSHV 212026
FFWSHV
ARC133-OKC089-TXC387-212245-
/O.EXT.KSHV.FF.W.0034.000000T0000Z-200621T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
326 PM CDT Sun Jun 21 2020

The National Weather Service in Shreveport has extended the

* Flash Flood Warning for...
  Northwestern Sevier County in southwestern Arkansas...
  McCurtain County in southeastern Oklahoma...
  Northwestern Red River County in northeastern Texas...

* Until 545 PM CDT.

* At 326 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over 3 inches of rain have 
  fallen in many locations. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  De Queen, Idabel, Broken Bow, Gillham, Manchester, Bagwell, Wright 
  City, Valliant, Detroit, Millerton, Garvin, Oak Hill, Glover, 
  Golden, Holly Creek, Hochatown, Mount Herman, Sherwood, Bethel and 
  Farmers Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3424 9515 3424 9505 3451 9505 3451 9446
      3419 9447 3419 9429 3399 9438 3358 9531
      3388 9531 3388 9530 3391 9527 3389 9526
      3396 9523 3394 9516

FLASH FLOOD...RADAR INDICATED

$$

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 11:53 AM CDT, 52 minutes earlier.

Area forecast discussion, Jun 21, 11:53 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1153 AM CDT Sun Jun 21 2020

.AVIATION...

Finally beginning to see cold pool outflow boundary emanating
southeast from persistent convection across SE OK attm. As this
boundary expands south and east, should see renewed convection
develop in its wake across our northern and perhaps western
airspace. For this reason, went with prevailing VCTS at the
TXK/ELD terminals with TEMPO TSRA at the TYR/GGG terminals through
the remainder of the afternoon hours. Left mention out of
remaining terminals as confidence is just not there to include
even VCTS this afternoon or overnight. Kept VCTS going through
much of the evening hours again across our northern terminal
locations. Otherwise, should see a return to MVFR/IFR ceilings
late tonight across our airspace with the possibility of LIFR
ceilings and VSBYS at the LFK terminal. Any LIFR/IFR ceilings
should quickly become MVFR beyond 12-14z on Mon. Did not include
any weather across our airspace beyond 22/12z as there is not much
in the way of model consensus on upstream convection making it
into our northwest airspace before the end of the TAF period at
18z on Mon but it certainly would be possible.

13

&&

.PREV DISCUSSION... /issued 957 AM CDT Sun Jun 21 2020/

UPDATE...

While convective trends upstream of our region across N TX and S
OK has been for convection to weaken in intensity, coverage
remains quite high attm and convection into SE OK and SW AR
continues to increase in coverage and intensity. Well defined MCV
noted spinning in the mosaic radar imagery across N TX/S OK with
this feature expected to slowly shift eastward during the
remainder of the day into this evening. Convective development
across our NW zones early this morning likely tied to elevated
instability axis with weak theta-e ridging noted in the 850mb
level that is well depicted in the new 12z NAM output. For the
remainder of the day, assuming the MCV does migrate eastward, that
should focus higher rain chances across our northern third which
the forecast already had a pretty good handle on but did beef up
pops for the remainder of the morning where it is currently
raining and increased pops slightly across our NW zones for the
remainder of the afternoon as well. Further south, convection will
likely be tied to diurnal heating and coverage should not exceed
isolated to low end chance variety. Did lower temps just a few
degrees across our NW zones given storm coverage and expansive
cloud cover debris but elsewhere, temperatures look good.

Update out shortly...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  75  91  74 /  30  10  30  10
MLU  93  72  91  74 /  30  20  50  20
DEQ  85  69  89  69 /  90  30  30  50
TXK  87  72  89  73 /  60  10  20  30
ELD  89  70  89  71 /  60  20  40  30
TYR  91  75  92  74 /  40   0  20  10
GGG  92  74  92  74 /  30  10  20  10
LFK  93  75  91  74 /  20  10  40  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/13
Hazardous weather outlook, Jun 21, 12:21 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1221 PM CDT Sun Jun 21 2020

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-221730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
1221 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will continue to develop across SE
Oklahoma, SW Arkansas, and areas of East Texas/North Louisiana
north of Interstate 20, as a remnant MCV moves across the
ArkLaTex through the afternoon hours. Locally heavy rain, with
amounts over 2 inches, will be possible in many locations. A
couple of isolated severe thunderstorms cannot be completely ruled
out. Damaging winds will be the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms will remain possible every day from Monday through
Saturday. Widespread thunderstorms are expected Tuesday and
Wednesday. A few severe storms cannot be completely ruled out.
Damaging winds will be the primary threat. In addition, locally
heavy rainfall could lead to isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed today. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

LAZ010-011-017>022-TXZ149>153-165>167-221730-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1221 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to widely scattered thunderstorms will be possible today.
The strongest storms may produce gusty winds and brief heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms will remain possible every day from Monday through
Saturday. Widespread thunderstorms are expected Tuesday and
Wednesday. A few severe storms cannot be completely ruled out.
Damaging winds will be the primary threat. In addition, locally
heavy rainfall could lead to isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

In the hours before

Special weather statement, Jun 21, 8:30 AM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
830 AM CDT Sun Jun 21 2020

OKZ077-211415-
McCurtain OK-
830 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
915 AM CDT...

At 829 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Broken Bow, or 31 miles west of De Queen, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Glover, Hochatown, Bethel, Oak Hill, Mount Herman,
Sherwood and Golden.

LAT...LON 3425 9447 3420 9447 3398 9483 3415 9507
      3450 9485
TIME...MOT...LOC 1329Z 227DEG 18KT 3411 9488

20
Special weather statement, Jun 21, 9:15 AM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
915 AM CDT Sun Jun 21 2020

OKZ077-211500-
McCurtain OK-
915 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
1000 AM CDT...

At 914 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Cloudy to 15 miles northwest
of Broken Bow. Movement was northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Plunketville, Smithville, Hochatown, Watson, Bethel, Battiest,
Pickens, Mount Herman and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3451 9467 3445 9446 3432 9447 3414 9467
      3424 9512 3425 9505 3451 9505
TIME...MOT...LOC 1414Z 223DEG 11KT 3429 9507 3423 9484

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:30 AM CDTSpecial Weather StatementSHVMcCurtain45 min
Jun 21, 8:33 AM CDTSevere Thunderstorm WarningSHVMcCurtain42 min
Jun 21, 9:15 AM CDTSpecial Weather StatementSHVMcCurtain45 min
Jun 21, 9:46 AM CDTFlash Flood WarningSHVMcCurtain3 hr
Jun 21, 6:53 PM CDTSpecial Weather StatementSHVUnion37 min
Jun 21, 4:35 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion24 min

Nearby

Flash Flood Warnings in Oklahoma, 2020Flash Flood Warnings in Arkansas, 2020Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.